Study disputes antibiotic retinal detachment risk.
NEW RESEARCH has contested findings from a study published earlier this year which stated that some antibiotics may increase the risk of retinal detachment in patients.
The initial findings, published in the Journal of the American Medical Association (JAMA), said that the use of fluoroquinolones was 'strongly associated' with an increased risk of retinal detachment.
This class of antibiotics which includes Ciprofloxacin and Norfloxacin--is thought to interact with the connective tissue of the eye, and the study found that their use increased a patient's risk of retinal detachment by as much as 4.5 times. However, recent analysis published in the same journal last month (November 27) by a Danish team contests the original findings, saying that 'any differences in absolute risk are likely to be of minor, if any, clinical significance.'
Dr Bjorn Pasternak and team, at the Statens Serum Institut in Copenhagen, analysed existing data taken from a national register of the Danish population. They looked at 566 patients with retinal detachment, of which 72 had taken fluoroquinolones, and found overall that use of oral fluoroquinolones only increased the absolute risk to by no more than 11 retinal detachment cases per 1,000,000 treatment episodes.
The researchers said that when compared with those not using the antibiotics, 'fluoroquinolone use was not associated with a significantly increased risk of retinal detachment'. A spokesperson for the UK's Medicines and Healthcare Products Regulatory Agency (MHRA) said: "The safety signal of retinal detachment following fluoroquinolone treatment remains under review by European regulators, and the new evidence from this study will be fully considered as part of this."
|Printer friendly Cite/link Email Feedback|
|Article Type:||Brief article|
|Date:||Dec 13, 2013|
|Previous Article:||New chairman for the FMO.|
|Next Article:||AMD links to Parkinson's.|